Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 53, NWS Paducah, KY

May 7, 2016Pike County, Vanderburgh County, Warrick County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at May 7, 2016, 7:59 PM EDT for Pike County, Vanderburgh County, Warrick County, Indiana. It was in force for 46 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2016, 7:59 PM EDT (23:59 UTC)
Expired
May 7, 2016, 8:45 PM EDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pike County, IN, Vanderburgh County, IN, Warrick County, IN

The radar

The Evansville,IN radar (KVWX), 37 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 8:10 PM EDTTSTM WND DMGDarmstadt, INMANY TREES UPROOTED AND LARGE LIMBS DOWN 1 AND 1/2 MILES WEST OF US41. JUST TO THE NORTH AND WEST OF THE CITY.
May 7, 8:12 PM EDTTSTM WND GST 60Evansville, INWINDS ESTIMATED. REPORT FROM THE OAK HILL SUBDIVISION.
May 7, 8:21 PM EDTTSTM WND GST 70Newburgh, INWINDS ESTIMATED 65 TO 70 MPH REPORTED.
May 7, 8:25 PM EDTTSTM WND GST 624 Ne Petersburg, INMEASURED WIND. TREES AND BRANCHES DOWN AND LAYING ACROSS ROADWAY AND NEARBY RAINROAD TRACK.
May 7, 8:28 PM EDTTSTM WND DMGNewburgh, INRV TYPE CARPORT BLOWN OVER.
May 7, 8:39 PM EDTTSTM WND GST 62Petersburg, INMEASURED WIND. NUMEROUS TREES DOWN ALONG ROADWAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 7:08 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

780 
WUUS53 KPAH 072359
SVRPAH
INC125-163-173-080045-
/O.NEW.KPAH.SV.W.0053.160507T2359Z-160508T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CDT SAT MAY 7 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VANDERBURGH COUNTY IN SOUTHWESTERN INDIANA...
  PIKE COUNTY IN SOUTHWESTERN INDIANA...
  WARRICK COUNTY IN SOUTHWESTERN INDIANA...

* UNTIL 745 PM CDT/845 PM EDT/

* AT 657 PM CDT/757 PM EDT/...SEVERE THUNDERSTORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM PATOKA TO 6 MILES NORTHWEST OF
  HENDERSON...MOVING EAST AT 60 MPH. THESE STORMS HAVE A HISTORY OF
  PRODUCING WIND DAMAGE WITH WINDS IN EXCESS OF 60 MPH AS THEY MOVED
  ACROSS PORTIONS OF SOUTHERN ILLINOIS.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EVANSVILLE...BOONVILLE...NEWBURGH...CHANDLER...PETERSBURG...MELODY HILL...
  DARMSTADT...LYNNVILLE...WINSLOW...KASSON...FOLSOMVILLE...ELBERFELD...
  TENNYSON AND SPURGEON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3821 8707 3820 8704 3812 8702 3812 8707
      3805 8710 3806 8715 3788 8727 3795 8741
      3791 8751 3798 8759 3792 8763 3786 8759
      3783 8767 3817 8769 3817 8747 3820 8732
      3838 8732 3838 8740 3853 8746 3854 8710
TIME...MOT...LOC 2357Z 303DEG 85KT 3842 8758 3787 8769 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
332 
WWUS53 KPAH 080025
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CDT SAT MAY 7 2016

INC125-163-173-080045-
/O.CON.KPAH.SV.W.0053.000000T0000Z-160508T0045Z/
VANDERBURGH IN-PIKE IN-WARRICK IN-
725 PM CDT SAT MAY 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/845 PM EDT/ FOR VANDERBURGH...PIKE AND WARRICK COUNTIES...

AT 723 PM CDT/823 PM EDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR WINSLOW TO NEAR FOLSOMVILLE TO NEAR
HENDERSON...MOVING EAST AT 55 MPH. THIS LINE OF STORMS HAS PRODUCED
WINDS IN EXCESS OF 60 MPH...DOWNING TREES AND POWER LINES...IN AND
AROUND NEWBURGH AND EVANSVILLE...MOST RECENTLY. 

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...BOONVILLE...NEWBURGH...CHANDLER...PETERSBURG...MELODY HILL...
DARMSTADT...LYNNVILLE...WINSLOW...KASSON...FOLSOMVILLE...ELBERFELD...
TENNYSON AND SPURGEON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS AN EXTREMELY DANGEROUS SITUATION. THESE STORMS ARE PRODUCING
WIDESPREAD WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3821 8707 3820 8704 3812 8702 3812 8707
      3805 8710 3806 8715 3788 8727 3795 8741
      3791 8751 3798 8759 3792 8763 3786 8759
      3783 8767 3817 8769 3817 8747 3820 8732
      3838 8732 3838 8740 3853 8746 3854 8710
TIME...MOT...LOC 0023Z 262DEG 47KT 3839 8711 3808 8721 3779 8755 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:07 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 7, 4:07 PM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
307 PM CDT SAT MAY 7 2016

.SHORT TERM...(Tonight through Monday night)
Issued at 307 PM CDT Sat May 7 2016

Lots of sunshine over the southern half of Illinois, along with
dewpoints in the mid to upper 50s should support development of
thunderstorms along and possibly ahead of the cold front that is
draped east to west across central Illinois. We will be keeping an
eye on the cluster of storms near Hannibal and Quincy. Would
expect this area to push quickly east southeast into the I-64
corridor in the next 3 to 4 hours, as the latest HRRR runs
indicate. The more organized the complex the greater chance of
damaging winds, but if we maintain more individual storms, large
hail will also be a concern.

The 12Z models are in agreement in bringing the cold front about
half way through the area this evening and then stalling it out
overnight into Sunday morning. The models are not in good
agreement in how much, if any, convection there will be with the
front behind this evening's suspected complex. Will keep a chance
of showers and storms for much of the night, but will have it dry
by 12Z Sunday.

It appears that Sunday and much of Sunday night will be dry for
much of the area. The old boundary will lift back north as a warm
front late Sunday and Sunday night, and cannot rule out an
isolated storm along I-64, mainly in southern Illinois Sunday
afternoon and evening. We will have a short wave ridge overhead
Sunday, so development should be extremely limited if there is any
at all.

We should be in the warm sector Sunday night and Monday, as the
upper-level storm system moves east into the southern Plains. We
will be in southwest flow aloft, but there is no obvious focus for
convective development. An upper-level impulse or two may be
strong enough to touch off some showers and storms through this
period, with the focus for chance PoPs mainly in southeast
Missouri.

More widespread thunderstorms are expected Monday night, especially
over southeast Missouri and southern Illinois, as the upper-level
storm system lifts northeast through our region. Given that this
system will be moving through near prime convective time, figure
that some severe storms are a good bet, especially in southeast
Missouri.

.LONG TERM...(Tuesday through Saturday)
Issued at 307 PM CDT Sat May 7 2016

Medium confidence at best in timing. High confidence in
rainfall/storms mid week.

Some slight differences in timing with mid week event but all the
scenarios bring rain/storms to the area. We will be in the warm
sector with a warm front to our north and a cold front to our west
Tuesday and Wednesday. On Thursday a cold front will move through
keeping us in at least chance category for storms. Forecast sounding
indicate sufficient instability especially afternoon and evening for
some strong storms or possibly even severe. We will be warm sectored
with the Gulf openly supplying moisture to the area. Surface based
instability will be abundant with LI's negative 5 or better until
Thursday. CAPE's ranging between 2k and 3k j/kg2. There will be a
shallow inversion overnight on those days but the LCL will be above
the inversion with plenty of elevated instability. This will need to
be monitored closely. After this system rotates through there is yet
another upper low poised to move through with a surface reflection
of a cold front. This system will move through Friday night into
Saturday depending on which model you select. The GFS is a little
faster as usual so would lean more heavily toward the Saturday
scenario. But will let the extended init and collaboration make the
final call. The Saturday event does not look too impressive at this
time with the previous cold front scouring out the moisture and not
much time for the atmosphere to recover prior to the second wave.

&&

.AVIATION...
Issued at 1242 PM CDT Sat May 7 2016

A cold front will move through KEVV and KOWB this evening and then
stall out before reach KCGI and KPAH. Ahead of it west winds will
gust 20-25kts at all sites through the afternoon. A chance of
thunderstorms will accompany the front through KEVV and KOWB,
mainly this evening. At this point, confidence is low in the
coverage/duration of any TS near/with the front, so kept the
forecasts VFR for now. Will update with more specific forecast
once the impact becomes more clear.

&&

.PAH Watches/Warnings/Advisories...
IL...Lake Wind Advisory until 6 PM CDT this evening for ILZ075>078-
     080>094.

MO...Lake Wind Advisory until 6 PM CDT this evening for MOZ076-086-
     087-109>112-114.

IN...Lake Wind Advisory until 6 PM CDT this evening for INZ081-082-
     085>088.

KY...Lake Wind Advisory until 6 PM CDT this evening for KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...KH
AVIATION...DRS
Hazardous weather outlook, May 7, 4:51 PM EDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
351 PM CDT SAT MAY 7 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
351 PM CDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM.

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE
EVANSVILLE TRI STATE AREA THIS EVENING. DAMAGING WINDS WILL BE
THE PRIMARY CONCERN...BUT LARGE HAIL CANNOT BE RULED OUT. LOCALLY
HEAVY RAIN AND LIGHTNING CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE FORECAST FOR ALL OR A PORTION OF THE AREA SUNDAY
THROUGH THURSDAY. A FEW STRONG TO SEVERE STORMS WITH LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE LATE MONDAY AND MONDAY NIGHT
ESPECIALLY OVER SOUTHEAST MISSOURI. A FEW STRONG STORMS MAY BE
POSSIBLE AT OTHER TIMES WITHIN THIS PERIOD.

ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST FRIDAY NIGHT INTO
SATURDAY...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE EVANSVILLE TRI STATE SHOULD BE PREPARED FOR
ACTIVATION THIS EVENING AS THE COMPLEX APPROACHES GENERALLY AFTER
6 PM.

DRS

In the hours before

Local storm report, May 7, 7:12 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     MOUNT VERNON            38.32N 88.91W
05/07/2016  M52 MPH          JEFFERSON          IL   AWOS

&&

SMITTY
Local storm report, May 7, 7:18 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     2 NE BELLE PRAIRIE CITY 38.24N 88.53W
05/07/2016  M61 MPH          HAMILTON           IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, May 7, 7:29 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
629 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     FAIRFIELD               38.38N 88.37W
05/07/2016  M46 MPH          WAYNE              IL   AWOS

&&

SMITTY
Local storm report, May 7, 7:37 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND GST     NORRIS CITY             37.98N 88.33W
05/07/2016  M60 MPH          WHITE              IL   TRAINED SPOTTER

            WINDS ESTIMATED GREATER THAN 60 MPH, RELAYED THROUGH EM
            SCANNER.

&&

SMITTY
Local storm report, May 7, 7:44 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND GST     NORRIS CITY             37.98N 88.33W
05/07/2016  E60.00 MPH       WHITE              IL   TRAINED SPOTTER

            WINDS ESTIMATED GREATER THAN 60 MPH, RELAYED THROUGH EM
            SCANNER.

&&

SMITTY
Local storm report, May 7, 7:54 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     CROSSVILLE              38.16N 88.06W
05/07/2016  E65 MPH          WHITE              IL   TRAINED SPOTTER

            WINDS ESTIMATED 60 TO 65 MPH.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:46 PM EDTLake Wind AdvisoryPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick6 hr
May 7, 7:40 PM EDTSevere Thunderstorm WarningPAHGibson, Posey50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.